Alert archive / New York / Gale Watches in 2019

Gale Watch 14, NWS Buffalo, NY

December 10, 2019

NWS Buffalo, NY issued this gale watch at Dec 10, 2019, 6:43 PM EST. It took effect at Dec 11, 2019, 10:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 10, 2019, 6:43 PM EST (23:43 UTC)
In effect from
Dec 11, 2019, 10:00 AM EST
Expired
Dec 10, 2019, 9:29 PM EST
In force
Issued by
NWS Buffalo, NY

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this gale watch went out at Dec 10, 5:19 PM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Dec 10, 5:19 PM EST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
519 PM EST Tue Dec 10 2019

.SYNOPSIS...
Lake effect snow will be on the move tonight through Wednesday night
along with areas of blowing snow. Relatively weak lake effect
banding will continue to develop east of the lakes this evening,
then move north across Buffalo and Watertown areas Wednesday
morning, then back south again in the afternoon.  Lake bands will
weaken southeast of the lakes Wednesday night.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
An interesting lake effect event will be unfolding tonight through
Wednesday night.  Confidence in timing and location is fairly high,
but amounts and intensity is not quite as high.

Weak lake effect processes are now underway generally as expected
downwind of Lake Erie with low-topped convection capped at ~7000'
with very dry air above that level.  This is resulting in light
accumulations toward the Chautauqua Ridge late this afternoon.
Temperatures at cap level will continue to slowly drop through the
night but with little or no increase in available moisture as seen
by numerous but lackluster upstream horizontal convective rolls over
MI.

East of Lake Erie...

Early this evening, westerly flow along the Chautauqua Ridge
and sufficient lapse rates supportive of lake effect processes
will result in a period of lake effect snow through the evening
hours. An advisory is in effect for traditional westerly flow
regions (portions of Chautauqua and Cattaraugus counties), but snow
rates overnight may be somewhat unimpressive due to the initial lack
of available moisture and still cooling airmass, followed by backing
winds overnight that will begin to disrupt any nocturnal
consolidation.  Do not expect much more than an inch or two in these
areas.

The more interesting event will occur near sunrise as the band heads
north (during the commute) across the Southtowns, and then into
Metro Buffalo during the morning.  Some strengthening of the mostly
singular band is expected during this time with full lake fetch. The
band should reach its northern extent by midday, probably just
clipping SE Niagara County and part of Orleans County before heading
back to the south as the main upper level trough finally moves in.
There remains uncertainty on the strength and duration of the band
while it lingers over/north of Metro Buffalo and into the
Northtowns.  But, once it starts to move, it should quickly head
south, with the entire lake band swinging south (and/or being pushed
into the shoreline), blowing past the Southtowns, and back into the
Southern Tier.  The band may be briefly strong during the
midday/full fetch time period with aided lift from the upper level
trough. The band should then begin to weaken later Wednesday evening
after losing adequate fetch while the airmass aloft continues to dry
out.

The lower confidence in amounts is compounded by the possibility of
blowing snow.  This should may help keep snow amounts down some, but
it will also result in a relatively impactful day in terms of
travel.  While not a banner event by any means, this event should
still be troublesome for some.  As such, a fairly strongly worded
advisory remains in place.

Most areas should end up with a an inch or two as the band moves
north, followed by another inch or two as the band moves south.
Highest amounts should be over Northern Erie County where the band
lingers the longest.  It's possible some areas could exceed 7" if
the band lingers before heading south, but the emphasis for this
event should be focused more in impact from blowing snow rather than
amounts.

East of Lake Ontario...

A lake banding will probably have a hard time getting established
until late tonight ESE of Lake Ontario due to the above noted
limited moisture availability.  Some consolidation is expected
during Wednesday as flow backs, with a better defined lake band
forming by afternoon with Lake Erie serving as its upstream
connection.  Once this is established, a lake band should be roughly
over the St Lawrence Valley.  But with continued limited moisture
and less than ideal fetch, snow rates and corresponding snow amounts
should be low, at least until the band starts moving back south
toward the more traditional/long fetch east of Lake Ontario in the
afternoon.  An upstream multi-lake connection should then be
established ESE of Lake Ontario by Wednesday evening together with
the coldest air aloft.  This may result in the best opportunity for
snow rates of 1-2"/hr, but only for a relatively short duration
Wednesday evening.  Increasingly dry air aloft should weaken lake
bands overnight.

Similar to downwind of Erie, areas east of Lake Ontario will be
under an Advisory with blowing snow possibly leading to as much of
an impact as snow amounts.  In general, expect snow amounts to be
fairly tame over this traditionally hard-hit region, with most
locations staying under 7".  Highest amounts should be over the Tug
Hill and toward Oswego County (mainly late Wed-->Wed eve), with
less, possibly much less elsewhere.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
Surface high pressure will pass by to our south through the Mid-
Atlantic states on Thursday and then off the Northeast coast near
Long Island by Thursday evening. Any residual lake effect snows
Thursday morning will further weaken or diminish completely off Lake
Erie. It appears at this point, the only remaining lake effect snows
will likely be off Lake Ontario early Thursday morning. The band off
Lake Ontario will quickly traverse Oswego county and then heads
north into Jefferson county by mid-morning in response to winds
backing to the south and southwest. This band as it heads north may
potentially make for some tricky travel conditons on I-81 during the
morning commute. Otherwise, once the band arrives over Jefferson
county it will likely be fairly weak and should fall apart as warm
advection processes take over, equilibrium levels fall, and moisture
depletes within the dendritic growth zone. Additional accumulations
of an inch or so will be possible with most locals receiving less
than that. It will still be a fairly chilly day with highs peaking
in the 20s to low 30s.

Surface high pressure will then drift off the New England coast
Thursday night. Warm advection processes will really begin to kick
in as the high departs along with an increase in mid/high clouds.
Any precipitation associated with the warm front will likely stay
well north of our region. No issue Friday with dry weather expected
all day. Ongoing warm advection will allow temperatures to climb
into the 40s in most areas, with 30s limited to the higher terrain
east of Lake Ontario.

Dry weather will gradually come to an end Friday night as a southern
stream trough aids in the development of low pressure over the deep
south. Deep southerly flow will advect moisture northward ahead of
the low with increasing chances for showers overnight. Initially,
there might be a chance the rain starts as a little wintry mix
across the North Country. As the low advances northward, a northern
stream trough will track towards the western lakes. These two
systems will eventually phase and likely produce widespread rain on
Saturday. Lows Friday night will likely follow a non-diurnal
temperature trend and occuring early. Look for lows in the 30s
early, then rising. Highs on Saturday will peak in the low to mid
40s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
The northern stream portion of this phasing system mentioned above
will likely cross the eastern Great Lakes Saturday night into
Sunday. Colder air deepening across the eastern Great Lakes and
H850T falling to -11C/-13C will bring the potential for lake effect-
enhanced snows east of the lakes. Otherwise, lows Saturday night
will fall back into the low 30s by daybreak Sunday morning.
Temperatures on Sunday will likely not change all that much with
highs in the mid 30s for most locations.

The system will move out into the Canadian Maritimes Sunday night
and Monday. Colder air continuing to filter into the Great Lakes in
its wake will continue to support lake effect snows east and
southeast of the lakes. Monday, the surface high to our west builds
across the Lower Lakes with any lake snows gradually winding down.
Monday night into Tuesday, the next system pulls out of the
Mississippi valley with an increasing chance for precipitation.
There still remains quite a bit of uncertainty in regards to track
and timing. ECMWF passes this system well to our south while the GFS
tracks it directly towards our region. For now have added just
chance POPs with so much uncertainty.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
MVFR will become increasingly common this evening under westerly
flow, with some lake banding east of Lake Erie and to a lesser
extent Lake Ontario.  The airmass will begin to dry out with a mix
of IFR under moving lake bands Wednesday with VFR outside any
banding.  In general, expect a lake band to move north across KBUF
to about KIAG in the morning, then back south early in the
afternoon.  (KROC will likely not be impacted by this band.)  KART
should see a similar pattern, but in the afternoon. KJHW will be
impacted by some lake effect tonight, and then again late Wednesday.

Outlook...

Wednesday night and Thursday morning...IFR in lake effect snow to
the SE of the lakes.
Thursday afternoon...becoming VFR.
Friday...VFR.
Saturday...MVFR. Rain likely.
Sunday...IFR in lake effect possible...otherwise VFR.

&&

.MARINE...
Small Craft Advisories will remain over the Lower Lakes region
through at least Wednesday, with Gales on most of Lake Ontario.
There may be a period where winds drop off this evening, but
winds will again pick up on Wednesday.

&&

.TIDES/COASTAL FLOODING...
A period of low end gale force winds will develop Wednesday
afternoon and evening on Lake Ontario. The strong onshore winds,
high wave action, and high lake levels will bring an increased
risk of lakeshore flooding along the Lake Ontario shore at the
east end of the lake. A Lakeshore Flood Watch remains in effect for
Jefferson, Oswego, and northern Cayuga counties Wednesday
afternoon through Wednesday night. This event will not be as
significant as the Halloween night lakeshore flooding, but still
may be high enough to result in some flooding in flood prone
areas and more shoreline erosion.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Weather Advisory from 11 AM Wednesday to 1 AM EST
     Thursday for NYZ007-008.
     Lakeshore Flood Watch from Wednesday afternoon through late
     Wednesday night for NYZ005>007.
     Winter Weather Advisory from 4 PM Wednesday to 4 AM EST
     Thursday for NYZ006.
     Winter Weather Advisory from 5 AM to 7 PM EST Wednesday for
     NYZ010-011.
     Winter Weather Advisory until 1 AM EST Thursday for NYZ019-020.
     Winter Weather Advisory from 2 AM to 10 PM EST Wednesday for
     NYZ012-085.
MARINE...Small Craft Advisory until 4 AM EST Thursday for LEZ040-041.
         Small Craft Advisory until 7 PM EST this evening for
         LEZ020.
         Gale Warning from 3 PM Wednesday to 1 AM EST Thursday
         for LOZ044-045-063>065.
         Gale Warning from 1 PM to 10 PM EST Wednesday for LOZ062.
         Small Craft Advisory until 1 AM EST Thursday for LOZ043.
         Small Craft Advisory until 10 PM EST Wednesday for LOZ042.
         Small Craft Advisory until 3 PM EST Wednesday for LOZ044-
         045.

&&

SYNOPSIS...Zaff
NEAR TERM...Apffel/Zaff
SHORT TERM...AR
LONG TERM...AR
AVIATION...Apffel/Zaff
MARINE...Zaff
TIDES/COASTAL FLOODING...Hitchcock/Zaff
Hazardous weather outlook, Dec 10, 5:11 AM EST, 13 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
511 AM EST Tue Dec 10 2019

NYZ001-002-111015-
Niagara-Orleans-
511 AM EST Tue Dec 10 2019

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Lake effect snow off Lake Erie will move into portions of Niagara
and Orleans counties from mid morning through mid afternoon
Wednesday. 1 to 3 inches of accumulation is possible, along with some
blowing and drifting snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ010-011-111015-
Northern Erie-Genesee-
511 AM EST Tue Dec 10 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM TO 7 PM EST
WEDNESDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-085-111015-
Wyoming-Southern Erie-
511 AM EST Tue Dec 10 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 AM TO 10 PM EST
WEDNESDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ019-020-111015-
Chautauqua-Cattaraugus-
511 AM EST Tue Dec 10 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
1 AM EST THURSDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004-111015-
Wayne-
511 AM EST Tue Dec 10 2019

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Much colder air will pour into the Great Lakes region tonight
through Wednesday night. Lake effect snow is expected this evening
with a few inches of accumulation possible. Lake effect snow will
then move north of the area later tonight through Wednesday, before
moving back south into the area Wednesday night. A few additional
inches of accumulation is possible if the lake effect snow moves far
enough south into the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ005-111015-
Northern Cayuga-
511 AM EST Tue Dec 10 2019

...LAKESHORE FLOOD WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
LATE WEDNESDAY NIGHT...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Watch.

Much colder air will pour into the Great Lakes region tonight
through Wednesday night. Lake effect snow is expected this evening
with a few inches of accumulation possible. Lake effect snow will
then move north of the area later tonight through Wednesday, before
moving back south into the area Wednesday night. A few additional
inches of accumulation is possible if the lake effect snow moves far
enough south into the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006-111015-
Oswego-
511 AM EST Tue Dec 10 2019

...LAKESHORE FLOOD WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
LATE WEDNESDAY NIGHT...
...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM WEDNESDAY TO 4 AM EST
THURSDAY...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Watch.
   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ008-111015-
Lewis-
511 AM EST Tue Dec 10 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 AM WEDNESDAY TO 1 AM
EST THURSDAY...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-111015-
Jefferson-
511 AM EST Tue Dec 10 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 AM WEDNESDAY TO 1 AM
EST THURSDAY...
...LAKESHORE FLOOD WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
LATE WEDNESDAY NIGHT...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Lakeshore Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003-013-014-021-111015-
Monroe-Livingston-Ontario-Allegany-
511 AM EST Tue Dec 10 2019

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042-043-SLZ022-024-111015-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
511 AM EST Tue Dec 10 2019

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ044-045-063>065-111015-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
511 AM EST Tue Dec 10 2019

...GALE WARNING IN EFFECT FROM 3 PM WEDNESDAY TO 1 AM EST THURSDAY...

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ062-111015-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
511 AM EST Tue Dec 10 2019

...GALE WARNING IN EFFECT FROM 1 PM TO 10 PM EST WEDNESDAY...

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 3:39 AM ESTWinter Weather AdvisoryBUFCattaraugus, Chautauqua, Erie, Genesee, Jefferson, Lewis and 4 more48 hr
Dec 10, 3:40 AM ESTLakeshore Flood WatchBUFCayuga, Jefferson, Oswego18 hr
Dec 10, 4:02 AM ESTGale WarningBUF44 hr
Dec 10, 6:43 PM ESTSmall Craft AdvisoryBUF24 hr

Nearby

Gale Watches in New York, 2019Every gale watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.